Your Pain Reliever Could Be Bad For Your Heart

Media Resources

Bob Hallinan

Executive Producer

Office: (913) 588-7284

Cell: (913)-481-7329


             A new warning for those who take some of the most common over-the-counter pain relievers such as Motrin, Aleve or Advil. You could be increasing your risk of a heart attack by 20-50 percent.

            A study just published in the peer-reviewed journal called The BMJ found these medicines, known as nonsteroidal anti-inflammatory drugs (NSAIDs), taken in any dosage for one week, one month or longer was linked to an increased risk of a heart attack. The risk appeared to decline when these painkillers were no longer taken, with a slight decline one to 30 days after use and a greater decline, falling below 11%, between 30 days and one year after use.

            This is not news to Dr. Andrew Sauer, a cardiologist and medical director of the heart failure program at The Center For Advanced Heart Care at The University of Kansas Health System. In the video he says it’s something cardiologists have known for some time, but says there’s been an alarming lack of public knowledge of the problem. He also describes why it’s dangerous for heart patients, and says if you’re not a heart patient, you don’t need to stop taking the medicine. He advises everyone to never exceed the maximum daily dose. He says the best bet for anyone is to check with your doctor before using these NSAIDs.